Erythromycin-associated cholestatic hepatitis

L. E. Derby, H. Jick*, D. A. Henry, A. D. Dean

*Corresponding author for this work

Research output: Contribution to journalArticleResearchpeer-review

59 Citations (Scopus)

Abstract

Objective: To estimate the risk of cholestatic hepatitis of uncertain origin in patients who had recently received erythromycin, a drug which is known to cause this disorder. Design: A retrospective cohort study using data automatically recorded on general practitioners' office computers. Setting. Some 600 general practices in the United Kingdom. Subjects: 366 064 people who received erythromycin. Main outcome measure: Clinically documented cholestatic hepatitis of uncertain origin diagnosed 1-45 days after a prescription for erythromycin. Results : There were 13 cases of cholestatic hepatitis of if uncertain origin diagnosed within 45 days of receiving erythromycin which were either characteristic of or consistent with a syndrome previously described as being associated with this drug. Conclusion: The risk of cholestatic jaundice associated with erythromycin is estimated to be in the range of 3.6 per 100 000 users (95% confidence interval, 1.9-6.1).

Original languageEnglish
Pages (from-to)600-602
Number of pages3
JournalMedical Journal of Australia
Volume158
Issue number8
DOIs
Publication statusPublished - Apr 1993
Externally publishedYes

Fingerprint

Dive into the research topics of 'Erythromycin-associated cholestatic hepatitis'. Together they form a unique fingerprint.

Cite this